Overdoes on rise, Quesnel no exception

AUTUMN MacDONALD

Observer Reporter

They are not only powerful, they’re unpredictable.

Those words were used to describe fentanyl and similar drugs causing deaths across the country – including Quesnel.

“This is not confined to Vancouver,” medical health office for Northern Interior Dr. Andrew Gray said.

“Quesnel is no exception.” Gary said fentanyl and similar drugs are newly created.

“The black market has figured out how to make these substances,” he said.

“There’s not a big change in the number of people using drugs, it’s just a lot more dangerous.” Northern Health statistics show a jump in overdoes in many communities, causing government to take notice.

2016 numbers in Quesnel went from 5 in the first two quarters to 19 in the fourth, and those are the reported ones. Northern Health provided tips on recognizing and preventing an overdose:

• Don’t use alone

• Start with a small amount

• Mixing substances, including alcohol, increases risk of overdose

• Use where help is easily available (e.g. around other people)

• Use less. If you took a break, were in detox/treatment or jail, or are new to use, your tolerance is lower

• If you have ever experienced an overdose, this may increase your risk to overdose again

• Make a plan/know how to respond in case of an overdose

Reverse an overdose with take home naloxone

• Unintentional deaths and injury from opioid overdose are preventable with overdose and naloxone education

• Naloxone can quickly reverse an overdose

• People can be trained to recognize and respond to an overdose by using a free take home naloxone kit

• Training is free and only takes 20 minutes

• Find a registered site near you visit Toward the Heart

• More information on BC’s Take Home Naloxone program (available in seven languages)

• Call 8-1-1 for access to over 130 language translators at any time.